Alert archive / Arizona / Flash Flood Warnings in 2009
Flash Flood Warning 20, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Sep 6, 2009, 4:51 PM MST for Santa Cruz County, Arizona. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 6, 2009, 4:51 PM MST (23:51 UTC)
- Expired
- Sep 6, 2009, 6:45 PM MST
- In force
- 114 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 62 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 739 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 1563 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KTWC 062351
FFWTWC
AZC023-070145-
/O.NEW.KTWC.FF.W.0020.090906T2351Z-090907T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
451 PM MST SUN SEP 6 2009
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...
THIS INCLUDES THE CITY OF NOGALES...
* UNTIL 645 PM MST
* AT 447 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM PRODUCING VERY HEAVY RAINFALL 6 MILES
NORTHEAST OF NOGALES...OR JUST WEST OF RIO RICO. A TRAINED WEATHER
SPOTTER REPORTED 1.20 INCHES OF RAIN HAD FALLEN NEAR THE NOGALES
INTERNATIONAL AIRPORT WITH THIS STORM. THIS STORM WILL LIKELY RESULT
IN FLASH FLOODING OF CUMERO CANYON...BURRO CANYON AND GUEVAVI CANYON
AS THEY DRAIN INTO THE SANTA CRUZ RIVER.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIO RICO.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
LAT...LON 3134 11080 3134 11107 3137 11115 3153 11094
3143 11074
$$2 follow-up statements
000
WGUS75 KTWC 070036
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
536 PM MST SUN SEP 6 2009
AZC023-070145-
/O.CON.KTWC.FF.W.0020.000000T0000Z-090907T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA CRUZ AZ-
536 PM MST SUN SEP 6 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MST FOR SOUTH
CENTRAL SANTA CRUZ COUNTY...
ALTHOUGH NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
STRONG STORM THAT PRODUCED VERY HEAVY RAIN ACROSS SOUTH CENTRAL
SANTA CRUZ COUNTY HAD WEAKENED...SIGNIFICANT RAINFALL RUNOFF WILL
CONTINUE TO FILL NORMALLY DRY WASHES AND ROADWAY DIPS WITH RUNNING
WATER.
THE HEAVIEST RAINFALL OCCURED ALONG A LINE FROM THE NOGALES
INTERNATIONAL AIRPORT...TO RIO RICO...WEST TO THE ATASCOSA MOUNTAINS.
RADAR ESTIMATED BETWEEN 1.00 AND 1.50 INCHES HAD FALLEN IN THESE
AREAS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIO RICO.
LAT...LON 3134 11080 3134 11107 3137 11115 3153 11094
3143 11074
$$000
WGUS75 KTWC 070142
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
642 PM MST SUN SEP 6 2009
AZC023-070145-
/O.EXP.KTWC.FF.W.0020.000000T0000Z-090907T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA CRUZ AZ-
642 PM MST SUN SEP 6 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 645 PM MST FOR SOUTH
CENTRAL SANTA CRUZ COUNTY...
THE STORM THAT PRODUCED THE HEAVY RAINFALL ACROSS SOUTH CENTRAL
SANTA CRUZ COUNTY HAS DISSIPATED AND THE RAINFALL RUNOFF HAS HAD
AMPLE TIME TO DRAIN INTO WASHES. THEREFORE...THE THREAT OF FLASH
FLOODING HAS SUBSIDED AND THE FLASH FLOOD WARNING HAS BEEN ALLOWED
TO EXPIRE AT 645 PM MST.
LAT...LON 3134 11080 3134 11107 3137 11115 3153 11094
3143 11074
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 2:00 PM MST, 2 hours 51 minutes earlier.
Area forecast discussion, Sep 6, 2:00 PM MST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 200 PM MST SUN SEP 6 2009 .SYNOPSIS...PLENTY OF MOISTURE AROUND FOR A CHANCE OF SHOWERS AND THUNDERSTORMS TO START THE WEEK...A FEW WITH HEAVY RAIN. EXPECT A SLOW DECREASE IN MOISTURE AS A TROUGH PUSHES THROUGH THE GREAT BASIN NORTH OF US...BUT WE SHOULD HANG ON TO ENOUGH FOR A FEW AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH THE COMING WEEK. && .DISCUSSION...SHOWERS AND THUNDERSTORM ACTIVITY STEADY THROUGH THE MORNING AND EARLY AFTERNOON. PLENTY OF MOISTURE WITH PRECIPITABLE WATER VALUES BETWEEN 1.2 AND 1.5 INCHES AND SURFACE DEWPTS IN THE MID 50S TO LOWER 60S. DEWPTS HAVE ACTUALLY HAD A LITTLE HARDER TIME HOLDING TODAY COMPARED TO YESTERDAY...STARTING TO SEE A LITTLE MORE ROOM FOR MIXING OUT IN LOWER LEVELS. FOR TODAY...SOME MID LEVEL COOLING HAS HELPED DESTABILIZE THINGS EVEN MORE. WE HAVE HAD LITTLE PROBLEM GETTING STORMS GOING TO A SCATTERED COVERAGE...MAYBE A BIT HIGHER IN FAVORED LOCATIONS. SLOW MOVERS SHOULD DROP A LOT OF RAIN FAIRLY QUICKLY...BUT DONT EXPECT IT TO BE A WIDESPREAD ENOUGH PROBLEM TO NEED A WATCH. SOME ACTIVITY SHOULD LINGER OVERNIGHT AGAIN BUT PROBABLY LESS THAN RECENT NIGHTS. TROUGH PUSHING THROUGH THE NORTHERN AND CENTRAL BASIN GENERALLY NORTH OF US OVER THE NEXT 36 HOURS...THIS WILL HELP THE CHANCE OF SHOWERS EVEN THIS FAR SOUTH...BUT WILL PROBABLY START TO SEE SLOW DRYING AS WELL. RIDGE BUILDING ACROSS THE WEST THE SECOND HALF OF THE WEEK FOR ANOTHER HEATING TREND. SHOULD HANG ON TO ENOUGH MOISTURE FOR ISOLATED TO LOW END SCATTERED CONVECTION THROUGH THE WEEK...AND COULD RE-IMPORT A BIT MORE IF THE HIGH CENTER CONSOLIDATES NORTH OF US AS SOME MODELS ARE TRYING TO SHOW. && .AVIATION...SCT SHRA/TSRA WITH LOCALLY HEAVY RAINFALL THROUGH THE EVENING HOURS TONIGHT BEFORE DIMINISHING LATE TONIGHT. LOCAL MVFR CIGS/VSBYS ASSOCIATED WITH THE STRONGEST STORMS...OTHERWISE CLOUD DECKS 5-8K FT AGL OUTSIDE SHRA/TSRA. LIGHT DIURNALLY DRIVEN SURFACE WINDS OUTSIDE OF GUSTY OUTFLOW WINDS WITH THE STORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...NO FIRE WEATHER CONCERNS ARE EXPECTED THIS WEEK. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 6, 8:10 AM MST, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 810 AM MST SUN SEP 6 2009 AZZ031-032-070700- WESTERN PIMA COUNTY-TOHONO OODHAM NATION- 810 AM MST SUN SEP 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS MORNING INTO THE AFTERNOON HOURS ACROSS WESTERN AND CENTRAL PIMA COUNTY. THE CHANCE OF PRECIPITATION WILL THEN CONTINUE INTO THE EVENING HOURS TONIGHT BEFORE DIMINISHING LATER TONIGHT. THE MAIN THREAT FROM ANY STORMS THAT DO DEVELOP WILL BE HEAVY RAINFALL DUE TO A MOIST AIRMASS IN PLACE ACROSS SOUTH CENTRAL ARIZONA. STORM MOVEMENT WILL BE TO THE EAST/NORTHEAST AT 5 TO 10 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ALTHOUGH THE MOIST AIRMASS OVER SOUTH CENTRAL ARIZONA IS EXPECTED TO DRY OVER THE NEXT WEEK...THERE WILL STILL BE ENOUGH RESIDUAL MOISTURE FOR A SLIGHT CHANCE OF SHOWER AND THUNDERSTORM DEVELOPMENT EACH DAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ019-029-030-033>035-070700- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-UPPER GILA RIVER VALLEY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 810 AM MST SUN SEP 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPMENT THIS MORNING...WILL BECOME MORE NUMEROUS LATER THIS MORNING AND INTO THE AFTERNOON HOURS ACROSS THE EASTERN TWO-THIRDS OF SOUTHEAST ARIZONA. THE CHANCE OF PRECIPITATION WILL THEN CONTINUE INTO THE EVENING HOURS TONIGHT BEFORE DIMINISHING LATE TONIGHT. THE MAIN THREAT FROM ANY OF THE STORMS TODAY AND TONIGHT WILL BE HEAVY RAINFALL DUE TO A MOIST AIRMASS IN PLACE. STORM MOVEMENT WILL BE TO THE EAST/NORTHEAST AT 5 TO 10 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ALTHOUGH THE DEEP MOIST AIRMASS WILL DRY OVER THE NEXT WEEK...PLENTY OF MOISTURE WILL BE PRESENT FOR A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. STORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALIZED FLASH FLOODING AND STRONG DAMAGING THUNDERSTORM OUTFLOW WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 5:07 PM MST | Areal Flood Advisory | TWC | Pima | 83 min |
| Sep 5, 5:50 PM MST | Flash Flood Warning | TWC | Pima | 115 min |
| Sep 5, 6:31 PM MST | Areal Flood Advisory | TWC | Pima | 21 min |
| Sep 5, 6:49 PM MST | Flash Flood Warning | TWC | Pima | 80 min |
| Sep 6, 7:13 AM MST | Areal Flood Advisory | TWC | Santa Cruz | 2 hr |
| Sep 6, 8:55 AM MST | Areal Flood Advisory | TWC | Cochise | 80 min |
| Sep 6, 4:25 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 80 min |
| Sep 6, 4:49 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 56 min |
Nearby
Flash Flood Warnings in Arizona, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.